Lightning, San Juan
- When
- August 13, 4:30 PM MST to 7:00 PM MST
- Where
- San Juan County, Farmington
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.509, -108.321 (the zone’s center; the record gives no point)
A seven year old boy was swept into Navajo Lake when he was unable to escape from a tent as storm runoff plunged down Cottonwood Canyon. A group of two adults and six children had boated down the lake and set up camp in the dry arroyo.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A seven year old boy was swept into Navajo Lake when he was unable to escape from a tent as storm runoff plunged down Cottonwood Canyon. A group of two adults and six children had boated down the lake and set up camp in the dry arroyo. The boy was pulled from the lake and resuscitated, but remained hospitalized several weeks later. Rainfall estimated at 0.60 inch fell upstream about 6 pm and then runoff reached the camp at 1030 pm. The storms had swept across the northern sections of San Juan County between 5 pm and 7 pm with frequent lightning that blasted 13 transformers causing power outages for nearly 4000 people, while also starting numerous grass and tree fires. At least one oil tank was struck and then blew off its top.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM MST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT WED AUG 13 2003 EARLIER RUC SHOWED UPPER LOW OPENING UP LATE TODAY...ETA SIMILAR IN THIS ASPECT BUT SLOWER. DEWPOINTS WERE FALLING LATE THIS MORNING NORTHEAST/EASTCENTRAL...THIS TREND TO CONTINUE REMAINDER OF DAY AT LEAST. KABQ 12Z SOUNDING STILL NEAR 1.0 INCH PW AND LITTLE CHANGE FROM 24 HRS AGO..BUT SAT IMAGERY SHOWS THE DRYING WORKING WESTWARD THROUGHOUT THE DAY. EXPECTED UPSWING IN ACTIVITY MAY BE DELAYED UNTIL PERHAPS MIDDAY THURSDAY...WHEN MODELS SUGGEST THE DEEPER MID LEVEL MOISTURE RETURNS. UPSLOPE THIS AFTERNOON THOUGH ALONG WITH TERRAIN NOT SUFFICIENT TO TOTALLY SUPRESS CONVECTION HOWEVER. MOS POPS NOT ENTHUSIASTIC ABOUT PCPN CHANCES IN THE EAST...AND NOT ALL THAT IMPRESSIVE IN THE WEST EITHER...BUT SEEM TO CONTINUE TO INDICATE LATE TONIGHT THROUGH EARLY FRIDAY BEING PRIME TIME CENTRAL AND WEST. TODAY/S TRACK OF THE UPPER LOW IS ACROSS CNTRL AZ FRI WHERE IT LINGERS INTO SAT...DRIFTING INTO UT THEREAFTER. BRIEF PERIOD OF SOUTHERLY FLOW MIGHT DRAW UP SOME MOISTURE SUN/MON. PRELIMINARY NUMBERS... FARMINGTON................ 059/088 058/089 060 48334 GALLUP.................... 054/084 053/086 055 48345 GRANTS.................... 054/084 053/086 055 48345 GLENWOOD.................. 062/090 061/087 063 48245 CHAMA..................... 044/077 043/083 045 48345 LOS ALAMOS................ 053/074 051/084 053 48345 RED RIVER................. 043/067 042/073 044 48235 TAOS...................... 050/076 049/079 051 48235 SANTA FE.................. 053/080 051/080 053 48234 SANTA FE AIRPORT.......... 057/082 055/082 057 48234 ESPANOLA.................. 057/082 055/086 057 48234 ALBUQUERQUE HEIGHTS....... 064/085 063/087 065 48234 ALBUQUERQUE VALLEY........ 060/090 059/092 061 48234 ALBUQUERQUE FOOTHILLS..... 061/085 059/087 062 48234 ALBUQUERQUE WEST MESA..... 063/087 062/089 064 48234 SOCORRO................... 060/091 057/094 060 48234 SANDIA PARK/CEDAR CREST... 054/078 052/080 054 48234 MORIARTY/ESTANCIA......... 051/083 049/085 051 48223 CARRIZOZO................. 058/083 054/090 056 48234 RUIDOSO................... 051/076 046/084 049 48234 RATON..................... 051/080 050/085 052 48123 LAS VEGAS................. 052/078 051/083 053 48233 ROY....................... 054/079 053/080 055 48122 CLAYTON................... 060/084 057/089 059 48122 SANTA ROSA................ 061/086 059/089 061 48122 TUCUMCARI................. 063/085 061/090 063 48122 FORT SUMNER............... 062/087 059/091 061 48122 CLOVIS.................... 062/086 060/091 062 48122 PORTALES.................. 061/088 059/093 061 48122 ROSWELL................... 068/089 065/093 067 48122 .ABQ...NONE.
NMZ001>021-026-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED AUG 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Albuquerque radar (KABX), 203 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
1 lightning, 1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337998, 5337997.